June 11, 2012 — Patients with type 2 diabetes mellitus (T2DM) using thiazolidinediones (TZDs) have a higher incidence of diabetic macular edema (DME) at 1-year and 10-year follow-up evaluations when compared with nonusers, according to a large retrospective study.
In the current study, published online June in the Archives of Internal Medicine, Iskandar Idris, MD, FRCP, associate professor in diabetes medicine, University of Nottingham, United Kingdom, and colleagues analyzed data from 103,368 patients, aged 18 years or older, with T2DM and no DME, who were included in the Health Improvement Network database. The researchers found that 41/3227 (1.3%) of TZD users had DME at 1 year compared with 227/100,141 (0.2%) of nonusers (odds ratio [OR], 5.7; 95% confidence interval [CI], 4.1 - 7.9]).
After adjusting for confounding factors, they estimated that TZD users had more than 3-fold greater risk of DME at 1 year compared with nonusers (OR, 3.3; 95% CI, 2.2 - 5.0), regardless of the type of TZD used.
Dr. Idris and colleagues also noted that combination therapy with insulin plus a TZD drug was associated with an even greater risk for DME (hazard ratio [HR], 3.0; 95% CI, 1.5 - 5.9). Conversely, aspirin use (HR, 0.6; 95% CI, 0.4 - 0.9) and angiotensin-converting enzyme inhibitor use (HR, 0.4; 95% CI, 0.2 - 0.7) were associated with a decreased risk for DME.
Pioglitazone and Rosiglitazone
"This large retrospective cohort study analyzed the primary care electronic medical records of more than 100 000 patients with type 2 diabetes and showed that, even after adjustment for various confounding factors known to influence diabetic retinopathy, exposure to a thiazolidinedione is associated with an increased risk of developing DME. The association was evident with both pioglitazone and rosiglitazone," the authors write.
"Among patients on TZD drugs who are at risk of developing macular edema, usual screening for visual acuity should be performed during routine diabetes review," Dr. Idris told Medscape Medical News.
The authors note that the mechanism by which TZDs increase the risk for DME is unclear. One explanation may be increased vascular endothelial growth factor expression by peroxisome proliferator–activated receptor γ agonists such as TZD, which can play a role in the development of DME. Systemic effects of TZDs, such as sodium and fluid retention, vasodilation, and changes in blood pressure, may also be a factor, according to Dr. Idris and colleagues.
The Health Improvement Network database, which is voluntary for general practitioners in the United Kingdom, collects demographic data, diagnoses, medication history, laboratory findings, and lifestyle characteristics for all patients. In the current analysis, the researchers adjusted for age, HbA1c levels, body mass index, lipid measurements, and the use of aspirin, fibrates, angiotensin-converting enzyme inhibitors, or angiotensin receptor blockers.
The researchers acknowledge study limitations such as unknown duration of diabetes or patient exposure to TZDs. It is also possible that TZD users were significantly different than nonusers in their cardiovascular risk profile; however, the authors note that this is unlikely because of propensity score analysis and similar baseline profiles.
According to Dr. Idris, "More aggressive management of risk factors for macular edema should be implemented in patients who take TZD, which should also include aggressive glucose control and blood pressure reduction, which should include the use of [angiotensin-converting enzyme] inhibitors. In addition, routine screening for visual acuity should be performed during routine diabetes review, especially for patients who take TZD."
Link Still Unclear
In an accompanying editorial, Sonal Singh, MD, MPH, and Jodi B. Segal, MD, MPH, from the Department of Medicine, Johns Hopkins University School of Medicine, Baltimore, Maryland, note that several study limitations, as well as inconsistent results from other trials, make a definitive conclusion about the role of TZDs and associated DME risk impossible.
"[W]e can neither be certain that thiazolidinediones cause macular edema nor be reassured that such a risk does not exist," write Dr. Singh and Dr. Segal.
"This study adds some more weight to the concern that [TZDs] may cause fluid buildup behind the eyes, a condition that can result in visual loss, although there remains some uncertainty on this link," Dr. Singh told Medscape Medical News.
"Clinicians and patients need to balance the benefits of these drugs on lowering blood sugar against their risks. Despite this uncertainty, patients with diabetes should seek prompt referral to an eye doctor if patients experience visual symptoms while taking [TZDs]," Dr. Singh said.
Funding for this study was provided by Sherwood Forest Hospitals Charitable Trust. The authors and editorialists have disclosed no relevant financial relationships.
Arch Intern Med. Published online June 11, 2012. Full text
Medscape Medical News © 2012 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Thiazolidinediones: Do They Increase Risk for Macular Edema? - Medscape - Jun 11, 2012.